Thunderstorm Wind, Phillips
- When
- July 8, 11:18 PM CST
- Where
- Phillips County, 3 mi N of Phillipsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.800, -99.317
Severe thunderstorms rolled over north central Kansas for the third time in a week. The thunderstorms produced strong winds of 55 to 65 mph across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms rolled over north central Kansas for the third time in a week. The thunderstorms produced strong winds of 55 to 65 mph across the area. Compared to the two previous storms, damage was very little and minor. Flooding was reported in southern Mitchell County after heavy rain doused the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:21 PM CST, 8 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT THU JUL 08 2004 .SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS MOVING INTO NORTHWEST NEBRASKA. DEEP BOUNDARY LAYER MOISTURE AND RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME. WATER VAPOR IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING. FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN NEBRASKA. HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS WAVE. THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING ACROSS WYOMING. ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY. AS LLJ FORMS OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO CWA. NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND AND HAIL. UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY FRIDAY INTO SATURDAY. THIS WILL ALLOW WEAK WARM FRONT TO ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE HIGH PLAINS. THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA. WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS. .LONG TERM...SUNDAY THROUGH THURSDAY. QUESTION REMAINS HOW STRONG THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER OR JUST SOUTH OF CWA. THINKING IS THAT AS UPPER RIDGE CONTINUES TO BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN BE OBTAINED. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && AWJ/RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 437 PM CDT THU JUL 8 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 437 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID EVENING TO OVERNIGHT HOURS. STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS. HEAVY RAINFALL FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK AREA. AWJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST 4 W COZAD 40.86N 100.06W
07/08/2004 45 MPH DAWSON NE LAW ENFORCEMENT
1029 PM HAIL 4 W COZAD 40.86N 99.99W
07/08/2004 0.75 INCH DAWSON NE LAW ENFORCEMENT
1040 PM TSTM WND GST COZAD 40.86N 99.99W
07/08/2004 60 MPH DAWSON NE PUBLIC
EAST WINDS AT 60-70 MPH WITH HAIL OF UNKNOWN SIZE
1041 PM TSTM WND GST JOHNSON LAKE 40.68N 99.85W
07/08/2004 70 MPH GOSPER NE LAW ENFORCEMENT
POWER OUT AT JOHNSON LAKE
1058 PM TORNADO 3 W SUMNER 40.95N 99.56W
07/08/2004 DAWSON NE EMERGENCY MNGR
1105 PM TSTM WND GST ELWOOD 40.59N 99.86W
07/08/2004 70 MPH GOSPER NE PUBLIC
SOME LARGE BRANCHES DOWN...WITH HEAVY RAINFALL
&&
HJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST BERTRAND 40.53N 99.63W
07/08/2004 60 MPH PHELPS NE PUBLIC
1120 PM TSTM WND GST 8 W KEARNEY 40.70N 99.24W
07/08/2004 62 MPH BUFFALO NE AMATEUR RADIO
AT HIGHWAY 30 AND EVERGREEN ROAD
1126 PM TSTM WND DMG ELWOOD 40.59N 99.86W
07/08/2004 GOSPER NE PUBLIC
TREE LIMBS DOWN AT HWY 6 AND HWY 34
&&
HJSThe Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
9 thunderstorm wind, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411208, 5411209, 5411210, 5411211, 5411212, 5411213, 5411214, 5411215, 5411216, 5411217, 5411218.